Sir: Akathisia with suicidal ideation has been reported to be associated with 2 selective serotonin reuptake inhibitors, fluoxetine1 and sertraline.2 We report a case of deliberate self-poisoning following the development of akathisia after the introduction of fluvoxamine treatment.
Case report. Mr. A, a 68-year-old Chinese man, had a 30-year history of schizoaffective disorder. He had past episodes of aggressive behavior with auditory hallucinations, delusions, and either irritable or depressed mood. Eight years ago, he had cut his wrist during a depressive episode. Despite numerous hospitalizations following relapses of his illness, he had no further suicidality from then until 1997, during which time he was treated with chlorpromazine, thioridazine, haloperidol, amitriptyline, mianserin, and lithium. In 1997, Mr. A was admitted after another relapse. He responded well to treatment, and, as an outpatient, he was maintained on a monthly injection of flupenthixol decanoate, 20 mg, and daily oral medications of haloperidol, 5 mg/day, lithium, 400 mg b.i.d., and trihexyphenidyl (2 mg b.i.d., added as a prophylaxis for any extrapyramidal side effects).
In October 1998, because Mr. A complained of low mood, fluvoxamine, 50 mg/day, was added. Within a week, he became increasingly restless, with difficulty in sitting and standing still. While he was lying on his bed, his wife noticed incessant shaking of his legs. He complained of a distressing sense of agitation, restlessness, and "not knowing what to do with himself." This sense of agitation and restlessness escalated over the next few days and culminated in deliberate self-poisoning by swallowing detergent. He denied wishing to kill himself, stating that he could not tolerate the agitated feeling any longer and had acted to stop it. Upon admission, he was observed to be very restless and was unable to sit still. He would get up from his seat and march in place. Fluvoxamine was discontinued, and he was prescribed diazepam, 9 mg/day (in divided doses). Within a day, he began to feel less restless and agitated. His suicidal ideation also resolved. After 3 days, he was able to remain seated, although he still had some residual feeling of inner restlessness. His previous neuroleptic drugs were replaced by risperidone, 0.5 mg/day, together with lithium, 400 mg/day, and diazepam, 10 mg/day. After 8 days, he was discharged, and his subjective restlessness had resolved completely, although he would still rub his feet against each other. Two weeks later, his akathisia had resolved completely, with no recurrence at follow-up 2 months later.
Although this patient's last attempt at self-harm was not his first, he described motivating factors qualitatively different from those of the previous episode, with complaints typical of akathisia. Akathisia has been associated with the various serotonin reuptake inhibitors,3 but this is the first report of suicidal behavior associated with fluvoxamine-induced akathisia. His concomitant medications make it difficult, however, to attribute the akathisia and suicide attempt solely to fluvoxamine. Lithium has been reported to have the potential to cause akathisia,4 and he was also receiving 2 different neuroleptics. However, he had been taking these medications for a considerable period of time without any complaints. The emergence of akathisia following initiation of fluvoxamine could have resulted from an additive pharmacodynamic effect through serotonin-dopamine interaction5 or through a pharmacokinetic effect from elevated haloperidol levels in the blood.6 Fluvoxamine has been reported to be a potentially efficacious adjunct to neuroleptics,7 but clinicians should be alert to the emergence of akathisia and suicidality in such circumstances.
1. Wirshing WC, Van Putten T, Rosenberg J, et al. Fluoxetine, akathisia, and suicidality: is there a causal connection? [letter with comment] Arch Gen Psychiatry 1992;49:580-581
2. Settle EC Jr. Akathisia and sertraline [letter]. J Clin Psychiatry 1993;54:321
3. Leo RJ. Movement disorders associated with the serotonin selective reuptake inhibitors. J Clin Psychiatry 1996;57:449-454
4. Price WA, Zimmer B. Lithium-induced akathisia [letter]. J Clin Psychiatry 1987;48:81
5. Hamilton MS, Opler LA. Akathisia, suicidality, and fluoxetine. J Clin Psychiatry 1992;53:401-406
6. Daniel DG, Randolph C, Jaskiw G, et al. Coadministration of fluvoxamine increases serum concentrations of haloperidol. J Clin Pharmacol 1994;14:340-343
7. Silver H, Nassar A. Fluvoxamine improves negative symptoms in treated chronic schizophrenia: an add-on double-blind, placebo- controlled study. Biol Psychiatry 1992;31:698-704
Siow-Ann Chong, M.B.B.S., M.Med.(Psychiatry)
Andrew Cheong, M.B.B.S.